Ohio, 2018

Flash Flooding and Flooding in Ohio, June 21 to 25, 2018

June 21 to 25, 2018 · NWS RLX · 7 events in 5 counties and zones

As a front oscillated north and south across the middle Ohio River Valley, areas of repetitive, heavy rainfall led to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

As a front oscillated north and south across the middle Ohio River Valley, areas of repetitive, heavy rainfall led to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 21, 7:16 PM EST, 29 minutes earlier.

Area forecast discussion, Jun 21, 7:16 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
816 PM EDT Thu Jun 21 2018

.SYNOPSIS...
Frontal boundary in vicinity into the weekend with showers and
storms. Cold front Sunday night.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 815 PM Thursday...
Quick update to reduce pops across the south/west based on
radar. Recent reports indicate some of the flooding issues
around the area are slowly starting to subside. Will continue to
monitor.

As of 210 PM Thursday...

Synoptically, have a surface boundary drifting around across the
northern half of the forecast area. A bit tough to pinpoint
right where it is but a rough estimate puts it in the US 50
corridor as of early this afternoon. Along and south of the
front, have scattered to widespread showers, with some embedded
thunder. There is very little instability due to the cloud
cover, but appears to be just enough to keep some areas of
deeper convection capable of lightning and thunder. Precipitable
water remains in the 2-2.25" range across much of the forecast
area, with heavy rain expected from any developed shower/storm.
No changes planned to the current flash flood watch as it
appears to capture the southern end of the heavier, more
persistent rainfall pretty well.

As a stacked area of low pressure approaches from the west later
tonight we should see this boundary slowly lift north as a warm
front, and have POPs decreasing from south to north. Friday is a
tricky day, with that boundary still somewhere in the vicinity
and then a cold front approaching from the west. Stayed fairly
broad with POPs, expecting showers and thunderstorms across most
of the forecast area at some point through the day. We should
see some peaks of sun across the southern and western forecast
area Friday morning, which will help build instability which
could support some storms with strong gust potential. Flash
flood watch also continues through the day.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 231 PM Thursday...

A low pressure system will move from Indiana to the St Lawrence
Seaway and then into the Atlantic Ocean by the end of the period. As
it does, a warm front associated with the low will push northeast
Friday night with a cold front pushing southeast early Saturday.
Another cold front is then expected to push southeast across the
region Sunday into Sunday night.

This will keep plenty of moisture over the area allowing for showers
and thunderstorms. Much of the deeper moisture should exit the
region with the passage of the initial cold front with drier air
filtering into the area with the second front.

have kept mention of showers and thunderstorms in the forecast until
the second front pushes through.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 231 PM Thursday...

Dry high pressure system will build into the region on Monday with
this feature expected to remain in control through mid week.

A few storms are possible early Monday with dry weather anticipated
through much of Wednesday.  The high should push east allowing a
warm front to approach the region from the southwest Wednesday into
Thursday.  This feature should result in chances of showers and
storms overspreading the area from the west Wednesday into
Thursday.

After several days of warm and rather muggy mornings, lows
Tuesday morning should be quite pleasant with readings in the
mid 50s to0 low 60s across the lowlands with readings in the 50s
across the mountains. However, expect morning wills become
quite muggy again as low-level moisture returns.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 740 PM Thursday...

Bulk of showers and thunderstorms gradually starting to taper
off across the south. However, widespread precipitation
continues generally across most of SE Ohio and WV, but will
gradually see a decrease in precipitation after 03Z. However,
although precipitation will gradually decrease in coverage,
expecting widespread MVFR/IFR cigs overnight, although patchy
dense fog is possible in any areas where breaks in the cloud
cover are realized.

Some general improvement to MVFR/low VFR after 14Z, however,
showers and thunderstorms will be on the increase again,
particularly after 16-18Z, with areas of IFR expected in
showers/storms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and level of restrictions may vary
in showers and storms through the period. Fog may be more
dense or widespread tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 06/22/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    M    L    M    M    M    M
HTS CONSISTENCY  M    M    M    L    M    M    L    M    L    M    L    L
BKW CONSISTENCY  H    L    H    H    H    H    M    H    L    H    M    L
EKN CONSISTENCY  M    H    H    H    H    M    H    L    L    L    L    L
PKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H

AFTER 00Z SATURDAY...
Brief IFR conditions expected in afternoon thunderstorms
through the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through late Friday night for WVZ007>011-
     014>020-027>032-039-040-519>526.
OH...Flash Flood Watch through late Friday night for OHZ066-067-075-
     076-083>086.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/MZ
NEAR TERM...MZ/SL
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...SL
Hazardous weather outlook, Jun 21, 9:43 AM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1043 AM EDT Thu Jun 21 2018

WVZ010-011-018>020-027>032-039-040-519>526-221445-
Pleasants-Tyler-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1043 AM EDT Thu Jun 21 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE FRIDAY NIGHT...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>086-WVZ007>009-014>017-221445-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Putnam-Kanawha-Roane-Wirt-
1043 AM EDT Thu Jun 21 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE FRIDAY NIGHT...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, a few thunderstorms Friday afternoon and evening could
produce damaging wind gusts and/or large hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034-
515>518-221445-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
1043 AM EDT Thu Jun 21 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

If thunderstorms move over the same area repeatedly, flash flooding
could result.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

If thunderstorms move over the same area repeatedly Friday, flash
flooding could result.

In addition, a few thunderstorms Friday afternoon and evening could
produce damaging wind gusts and/or large hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 21, 4:41 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
541 PM EDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLOOD            E PARKERSBURG           39.26N  81.54W
06/21/2018                   WOOD               WV   911 CALL CENTER

            REPORTS FROM WOOD CO, SOCIAL MEDIA, AND A BROADCAST
            METEOROLOGIST. NUMEROUS ROADS ARE FLOODED. VIDEOS SHOW
            STANDING WATER ON ROADWAYS.

&&

EVENT NUMBER RLX1800110

MEC
Local storm report, Jun 21, 4:42 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
542 PM EDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            E PARKERSBURG           39.26N  81.54W
06/21/2018                   WOOD               WV   911 CALL CENTER

            REPORTS FROM WOOD CO, SOCIAL MEDIA, AND A BROADCAST
            METEOROLOGIST. NUMEROUS ROADS ARE FLOODED. VIDEOS SHOW
            STANDING WATER ON ROADWAYS.

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES

EVENT NUMBER RLX1800110

MEC
Local storm report, Jun 21, 4:45 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
545 PM EDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      2 NE HEIZER             38.55N  81.74W
06/21/2018                   KANAWHA            WV   911 CALL CENTER

            6200 BLOCK KELLYS CREEK RD UNDER WATER.

&&

EVENT NUMBER RLX1800111

MEC
Local storm report, Jun 21, 5:58 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
658 PM EDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      2 S LOOP                38.54N  81.64W
06/21/2018                   KANAWHA            WV   BROADCAST MEDIA

            HAINES BRACH RD UNDERPASS AT 77 UNDER WATER.

&&

EVENT NUMBER RLX1800112

MEC
Local storm report, Jun 21, 6:52 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
752 PM EDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     FLOOD            GREEN RUN               39.38N  81.22W
06/21/2018                   PLEASANTS          WV   911 CALL CENTER

            ROUTE 2 FLOODED NEAR SUMMIT ENVIRONMENTAL AT 634 PM,
            AND AT OTHER POINTS ALONG ROUTE 2 STARTING AT 514 PM.
            NUMEROUS OTHER ROADS WERE REPORTED FLOODED IN
            SOUTHWESTERN PLEASANTS COUNTY BETWEEN THESE TIMES.

&&

EVENT NUMBER RLX1800113

TRM
Local storm report, Jun 21, 6:53 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
753 PM EDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      2 S LOOP                38.54N  81.64W
06/21/2018                   KANAWHA            WV   BROADCAST MEDIA

            HAINES BRANCH RD UNDERPASS AT 77 UNDER WATER.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER RLX1800112

TRM

The radar

The Cincinnati radar (KILN), 117 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

5 flood, 2 flash flood. Local standard time, as filed.

Flood, Vinton

When
June 21, 7:45 PM EST to June 22, 12:00 PM EST
Where
Vinton County, 1.7 mi NNW of Dundas to 0.61 mi SSE of Bolins Mills
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.223, -82.491

Several roads were closed due to high water across eastern Vinton County. This included US Route 50, between McArthur and State Route 356. State Routes 56 and 328 were also closed.

Flood, Athens

When
June 21, 10:00 PM EST to June 23, 4:00 PM EST
Where
Athens County, 1.22 mi SSE of Nelsonville to 0.94 mi SW of Beaumont
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.454, -82.219

Multiple roads were closed across Athens County due to high water. This included State Routes 13 and 685 near Glouster, and State Route 690 near Amesville.

Monday Creek also flooded at Doanville, where the gage showed the creek spilled from its banks just before noon on the 22nd. The creek crested around 18.6 feet, or about 2.5 feet above its 16 foot bankfull level, late that night. It then returned to its banks by 4 PM on the 23rd.

Flood, Washington

When
June 22, 5:00 AM EST to 10:00 AM EST
Where
Washington County, 0.84 mi WNW of Bloomfield to 1.55 mi SW of Heslop
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
39.575, -81.214

The Little Muskingum River near Bloomfield flooded, causing high water along Route 26. The river gage showed the river rose above its bankfull level of 16 feet during the predawn hours on the 22nd. It crested half a foot above bankfull around sunrise before returning to its banks by mid morning.

Flash Flood, Perry

When
June 22, 3:30 PM EST to 5:30 PM EST
Where
Perry County, 1.22 mi NW of Glenford to 1.31 mi WSW of Glenford
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.892, -82.336

County Route 204 was closed near Glenford due to high water from flooding along Jonathan's Creek.

Flash Flood, Gallia

When
June 22, 7:00 PM EST to 9:00 PM EST
Where
Gallia County, 1.23 mi WSW of Rodney to 2.28 mi NE of Gallipolis
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.843, -82.321

State Route 554 was closed in both directions between State Routes 7 and 160 due to flooding along Kyger Creek and White Oak Creek.

State Route 850 was closed in both direction between State Routes 554 and 588 due to flooding on Chickamauga Creek.

Flood, Washington

When
June 22, 10:30 PM EST to June 23, 12:30 PM EST
Where
Washington County, 0.84 mi WNW of Bloomfield to 1.55 mi SW of Heslop
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
39.575, -81.214

As additional thunderstorms moved through, the Little Muskingum River near Bloomfield flooded again late on the 22nd, again causing high water along Route 26. The river gage showed the river rose above its bankfull level of 16 feet late on the 22nd, cresting near 19 feet around sunrise on the 23rd. The river receded back into its banks by noon on the 23rd.

Flood, Vinton

When
June 23, 5:50 AM EST to June 25, 9:00 AM EST
Where
Vinton County, 2.92 mi NNW of Bolins Mills to 2.36 mi NW of Bolins Mills
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
39.268, -82.305

As water drained through the water system, Raccoon Creek experience minor flooding near Bolins Mills. The stream gage showed the creek rose above its 14 foot bankfull level early on the 23rd. It crested at 16 feet late on the 24th and returned to its banks mid morning on the 25th. This caused minor flooding in fields and other lowland areas along the creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755321, 755322, 755327, 755315, 755316, 755328, 755325.